My first hypos


#21

This depends a lot on the type of exercising you’re doing. If you’re doing aerobic exercise, you can absolutely count on a drop in bg unless you adjust your basal rate (on a pump) or take in carbs while exercising (“feeding your basal”). Alternatively, you may be able to time your long-acting insulin shots so that you’re exercising when your long-acting insulin is at it’s lowest point. What insulin are you using?

Your basal insulin needs should generally go down while you’re doing aerobic exercise, and that can result in lows. If you make your exercise more anaerobic or you work your muscles more, you may not experience the same problems. If I’m really working my muscles, but I’m not doing any kind of aerobic exercise, then I’m actually likely to go high.

I’ve also found that exercising in the heat sends my bg levels up, but exercising in the cold does the opposite. Or for swimming, exercising in the cold keeps my bg pretty steady. Swimming in a warm pool will send me soaring though.

A lot of this is just trial and error. You’ll have to find the best way to counter lows as a result of aerobic exercise. Recognizing that, most likely, they will happen can help you be ready for them.

Exercise is really good for all other aspects of diabetes though, so please don’t let anyone’s posts discourage you from doing it! It significantly affects my insulin sensitivity which helps me a lot with post-meal spikes.


#22

Maggie, I have had plenty of bloodsugars in the 30-60 range in the past 60 yrs of living with type 1. At almost 70, my brain seems to be working quite well. My memory isn’t quite as sharp as it once was, but most of my peers have the same complaint.


#23

Everyone is different. I often get bad tempered and stressed that is often a first sign, then anxious and feel off, but it sneaks up quickly. You should try to eat before exercise and see if it helps you. If you are on a pump reduce or shut off basal while you are active.

I drop rapidly too. Often when I eat. Another sure sign bg will go up or down is ears ringing and a dizzy shaking in my head, which goes away quickly.

A dexcom may help since it warns you of up or down trends, it is frequently off on numbers for me but usually the trends are right so it is a necessity and a life saver.


#24

Good to know Marilyn.


#25

The new G6 is wonderful! It not only alarms for highs and lows, but also can alarm for rapid drops and even has a predictive low alert as well! You can either carry around an independent receiver, or use your phone and even a watch to see your number plus a graph of where you’ve been and a trending arrow.


#26

I have had more issues with FAST drops of BG. I had a BG of 284, then dropped quickly to the 60s, WoW did I ever get symptoms BIG TIME that time. What I learned, long ago in my 40 years of D, is that a RAPID drop, even from a high to a BG that is still high, can cause hypo Sx, even though I did not go even close to a real low BG at all.


#27

I feel your pain. :slightly_smiling_face: I have this problem too, in the same number range, and don’t understand it. I’ve heard it called a false hypo but I swear my brain just does not work properly when it happens. If enough glucose really is getting to the brain, what is happening?


#28

My tongue starts to tingle, sometimes I get the light flashes in my vision, and my daughter says that I get “foggy” when my BG starts to tank. I usually start having symptoms when BG approaches 80. My daughter and husband know to check the current Dexcom reading on the phone or watch.

I have no awareness while I am asleep, the CGM has been excellent in that regard. Last night for example @ 2am. Went to bed at 114 which should have been no issue until a few hours later 79 and dropping. Drank a cup of milk and went back to bed.